Muscle + Joint weakness with Apixaban - Anticoagulation UK

Anticoagulation UK
2,669 members985 posts

Muscle + Joint weakness with Apixaban

I was diagnosed with atrial fibrillation in August 2018. Put on to Apixaban with a view to having a "Cardioversion"(jumpstart), 6 weeks later. Anyway this only happened on the 13 March 2019. It worked initially but after an ECG 5 weeks later, I am back in AF and now awaiting a consultatiom with another Cardiologist with a view to having a Cardio Ablation.

Since November 2018 I have had muscle ache in my neck, both shoulders, upper arms and lower back. I feel weak in the arms and legs and had real difficulty at a yoga course 2 months back. I was stiff all over and considerably weaker. I am 63 and a physiotherapist. I have always been really fit up until now and find I am worse off since taking the Apixiban than just the AF. Karl.

20 Replies
oldestnewest

A significant number of people on here have reported the same symptoms with Apixaban/Rivaroxaban. However, probably an equal number of people take those meds symptom free. There definitely needs to be more research into this because, as you say, quality of life tends to be worse than with the original condition. I was able to change to Dabigatran (I don’t have AF) but it took 6/8 months for the pains, stiffness and muscle weakness to improve after stopping Apixaban. My consultant and GP both proffered the opinion that the symptoms could not have been caused by the Apixaban because there was no immediate improvement when I stopped taking it, however I feel this is a simplistic view and incorrect! Hope you are able to come off these Devil’s Medications at some point....

Reply

I’ve had 2 Pulmonary embolus and been on warfarin for 3 years but my Dr changed me onto Apixaban which made me swell up al over. This also happened with Rivaroxaban so I’ve gone back to warfarin.

Reply

Thanks Gillian😚👍

Reply

Thanks for that Speedy!!!

Reply

I find your blog really interesting. I have been taking Apixaban since early 2017 and suffer similar symptoms; aching neck , shoulders, arms, hips, waking up each morning with odd feelings in both hands - ass though I am wearing boxing gloves. Biggest problem is with gardening as I cannot step up onto raised beds as I have no strength in the leg "left on the ground". Hadn't connected symptoms to Apixaban, so you have opened my eyes. Thank you. However, don't know what to do about it as my GP just comments (when I ask about side effects) that I can come off my meds and risk a stroke, or live with the side-effects and reduce the risk of a stroke.

Reply

If you have a hardy digestive system, perhaps ask for a referral to a haematologist to discuss changing to Dabigatran. This works in a different way to Rivaroxaban and Apixaban but the tablet is very acid so you can’t take it if you have stomach ulcers etc.

Reply

Thank you for your input

Reply

In Germany a friend who has had x2 Stents inserted to and from the heart, is on ASSDexecel protect 100. Basically aspirin with a coated stomach protector. He has been on this for circa 4 months now and no side effects.

Regards

Geremy

Reply

You need to come off it now. Maybe ASS Dexicel protect 100. (Aspirin with stomach protector). See uncle Doctor.

Regards

Geremy

Reply

Maybe ask for ASS Dexicel protect 100.

Regards

Geremy

Reply

You know your own body but I’ve had Apixaban fir three years with no problem. On the AF forum you’ll hear many people talk of the heavy limb feeling etc but they think it’s down to the Lack of circulation from AF. Did the feeling start as soon as you started Apixaban or after the failedCV? I’ve found a diet with potassium rich foods has reduced my AF episodes to yearly. Worth a try???

Reply

Sorry looking at your dates again - did the stiffness ease while you were in NSR?

Reply

Hi.....

No they did not.

G

Reply

I was on dabigatron for three years with no problems. However, it did let me down and I had two DVTs whilst on it. Was changed to Apixaban and have all the symptoms you mention and am now in plaster with a broken radius due to my leg giving way hurrying for a tram. Although I have AF and a pacemaker I feel safer on Apixaban but will have to be more careful in future being fully aware of the pitfalls so to speak!

There is no one size fits all so just go with what suits you. I hated warfarin and was sick constantly whilst on it but others swear by it.

Reply

Maybe try ASS dexicel protect 100. Aspirin with coated stomach protector. Prescribed ++ in Germany

Regards

Geremy

Reply

i get cramps on apixaban, lowered libido, sometimes nausea.

Reply

I’ve been taking Dabigatran for over three years following cardioversion for A/F. I didn’t suffer any adverse effects physically but blood results revealed my kidneys had been damaged and I am now ckd3. Dabigatran is well known in causing kidney disease and in the US law suits have been won against the manufacturers. Anyway, I’m now on Apixaban and not experiencing any side effects whatsoever.

Reply

Thanks for that. I reckon my peeing++ and dehydration are my kidneys trying hard to get rid of the stuff!!!

Reply

You describe my symptoms very well - muscular pain and weakness. Also rheumatic pains in my left am and shoulder, this seems to happen if I am sitting, relaxed except I have left a cushion on my chair which is bearing in the centre of my back. I put up with my aches and pains but they interfere with my golf and the last two rounds I have walked in after 5 holes due to extreme tiredness. I have now developed Cholesterol Granula in my right ear - potentially much more serious than aches and pains!

Reply

I have both and feel it's more likely to be the AF effects???

Reply

You may also like...